Statin side effects: Can they lower libido?

content provided by mayoclinic.com

Statin side effects: Can they lower libido?

Question

Can statins affect libido? Since starting statins a few months ago, my sex drive has become nonexistent.

Julie
No state given

Answer

This is a topic of intense debate on many online message boards. However, there is no scientific evidence that statins reduce sex drive in either men or women.

One concern expressed early on with statin use was possible delayed sexual maturation in adolescents and teens. Cholesterol is a precursor of sex hormone production, and there was concern that lowering total cholesterol in adolescents and teens may cause problems with sexual development. However, research — including a study of teens with familial hyperlipidemia — found no such effect.

Loss of libido has many potential causes, including aging, illness, chronic pain, medications and depression. Don't be embarrassed to discuss these concerns with your doctor. He or she can help you explore possible causes and treatments.

If you believe that your loss of sex drive coincides with the start of statin use and no other cause can be identified, your doctor may recommend switching medications to see if it makes a difference. However, don't stop taking your medications without consulting your doctor.

Last Updated: 05/22/2006
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version